From Dove Creek, Colorado, USA:
I have type 1 diabetes and was diagnosed at age 2. I am now 33 and have bulged discs in my back. The doctor wants to do steroid injections, but I know it cause my blood sugar to skyrocket. I took prednisone orally for a different injury once and it caused my blood sugar to go up to 600 mg/dl [33.3 mmol/L] after only one dose, so I stopped taking the pills and fought with my diabetes for several days. If I do the injections, how long will it affect my blood sugar and how high could my blood sugar get? Are there any other alternatives besides steroids for bulged discs?
The approach to your problem has to be decided with a risk/benefit analysis. It is true that steroid injections can raise blood sugars. They typically raise sugars for around five days after the injections. On the other hand, if the benefit of the injection means you can avoid surgery, have symptomatic relief, or both, those would be good reasons to have the procedure done. I would say the rise is sugars is not an absolute reason not to do the treatment. However, you would need to speak with your physician about ways to improve your blood sugar control surrounding the time the sugars might be elevated.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.